Tennessee, 2016

Damaging Winds in Tennessee, July 16, 2016

July 16, 2016 · NWS MRX · 2 events in 2 counties and zones

A couple severe thunderstorms developed across Southeast Tennessee producing some limited wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A couple severe thunderstorms developed across Southeast Tennessee producing some limited wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 16, 12:41 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 16, 12:41 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
141 PM EDT SAT JUL 16 2016

.AVIATION...
VCTS are expected at each terminal through this evening...with
localized MVFR/IFR conditions at KCHA from a TSRA impacting the
terminal through 22Z. Storms will dissipate with the setting
sun...and cloud cover will break up overnight. Some light MVFR is
possible at KTRI and KCHA around daybreak...but otherwise VFR
conditions will be the predominant flight category through the
period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AMP
Hazardous weather outlook, Jul 16, 2:24 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 AM EDT SAT JUL 16 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
324 AM EDT SAT JUL 16 2016 /224 AM CDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ON SATURDAY.
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE. THE MAIN CONCERN
WILL BE DAMAGING WINDS...HEAVY RAINS AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
MONDAY AND TUESDAY WITH HIGHER CHANCES OCCURRING ON TUESDAY. SOME
OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH STRONG
WINDS AND HEAVY RAINS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 16, 10:52 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 AM CDT SAT JUL 16 2016

TNZ082-161645-
BLEDSOE TN-
1052 AM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE COUNTY UNTIL 1145 AM
CDT...

AT 1052 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PIKEVILLE...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIKEVILLE...MOUNT CREST...PALIO...FALL CREEK FALLS STATE PARK...
MELVINE AND OLD CUMBERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3556 8543 3572 8526 3576 8526 3577 8510
      3576 8507 3577 8504 3575 8503 3577 8494
      3576 8492 3569 8499 3568 8498 3567 8500
      3540 8528 3550 8541 3552 8541 3554 8543
TIME...MOT...LOC 1552Z 227DEG 13KT 3569 8522

AMP.23
Special weather statement, Jul 16, 11:03 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1103 AM CDT SAT JUL 16 2016

TNZ081-098-161645-
MARION TN-SEQUATCHIE TN-
1103 AM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND NORTHEASTERN
MARION COUNTIES UNTIL 1145 AM CDT...

AT 1103 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DUNLAP...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUNLAP...WHITWELL...POWELLS CROSSROADS...MARTIN SPRINGS...CAGLE...
GRIFFITH CREEK...CHIMNEYS S.P. AND CARTWRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3524 8569 3529 8571 3532 8557 3536 8551
      3541 8549 3541 8551 3542 8551 3543 8554
      3549 8554 3550 8555 3555 8551 3555 8546
      3557 8543 3554 8543 3552 8541 3549 8540
      3535 8523 3511 8553 3523 8571
TIME...MOT...LOC 1603Z 224DEG 39KT 3540 8546

AMP.23
Local storm report, Jul 16, 11:57 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             6 E PIKEVILLE           35.61N 85.09W
07/16/2016  E0.25 INCH       BLEDSOE            TN   TRAINED SPOTTER

&&
Special weather statement, Jul 16, 12:09 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
109 PM EDT SAT JUL 16 2016

TNZ081-098-099-161800-
MARION TN-HAMILTON TN-SEQUATCHIE TN-
109 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUATCHIE...CENTRAL
HAMILTON AND EASTERN MARION COUNTIES UNTIL 200 PM EDT/100 PM CDT/...

AT 108 PM EDT/1208 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR FAIRMOUNT...OR 10 MILES NORTH OF
CHATTANOOGA...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...LAKESITE...
WHITWELL...FAIRMOUNT...RED BANK...POWELLS CROSSROADS...
MARTIN SPRINGS...LONE OAK...MIDDLE VALLEY...FLAT TOP MOUNTAIN...
HICKS GAP S.P....SHADY GROVE...MOWBRAY MOUNTAIN...
NORTH CHICKAMAUGA CREEK GORGE...FALLING WATER...
SALE CREEK AND HARRISON BAY S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3517 8559 3539 8528 3536 8523 3545 8517
      3545 8515 3546 8513 3543 8510 3529 8495
      3528 8494 3526 8497 3525 8497 3501 8545
TIME...MOT...LOC 1708Z 229DEG 10KT 3521 8530

AMP.23
Special weather statement, Jul 16, 12:36 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 PM EDT SAT JUL 16 2016

TNZ012-013-035-036-161815-
CAMPBELL TN-SCOTT TN-ANDERSON TN-MORGAN TN-
136 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...SOUTHWESTERN
CAMPBELL...NORTHWESTERN ANDERSON AND EAST CENTRAL MORGAN COUNTIES
UNTIL 215 PM EDT...

AT 136 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WARTBURG...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SLICK ROCK...FROZEN HEAD S.P....NORMA...SMOKEY JUNCTION...
ROSEDALE AND PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3609 8452 3623 8464 3642 8439 3619 8422
TIME...MOT...LOC 1736Z 244DEG 6KT 3621 8449

AMP.23
Local storm report, Jul 16, 12:42 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             6 NNE CHATTANOOGA       35.15N 85.22W
07/16/2016  E0.25 INCH       HAMILTON           TN   PUBLIC

&&

The radar

The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 16, 12:50 PM EST
Where
Hamilton County, 1.32 mi ESE of Red Bank
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.140, -85.260

A few trees were reported down in the Hixson area.

Thunderstorm Wind, Polk

When
July 16, 2:10 PM EST
Where
Polk County, 0.89 mi SE of Chanceytown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.040, -84.390

A few trees were reported down just north of Ducktown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643099, 643100.